Colorado, 2017

Winter Storm and Winter Weather in Colorado, January 19 to 22, 2017

January 19 to 22, 2017 · NWS GJT · 15 events in 15 counties and zones

An atmospheric river event brought a series of storms to the region which resulted in heavy to significant snowfall for the mountains and some valleys in western Colorado.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An atmospheric river event brought a series of storms to the region which resulted in heavy to significant snowfall for the mountains and some valleys in western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 19, 3:48 AM MST, 42 minutes earlier.

Area forecast discussion, Jan 19, 3:48 AM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
348 AM MST Thu Jan 19 2017

.SHORT TERM...(Today through Friday)
Issued at 349 AM MST Thu Jan 19 2017

The current infrared satellite image is showing cold cloud tops
associated with an approaching storm system making their way
across Nevada and Utah. Mesoscale analysis suggests that these
clouds and associated boundary will reach western portions of the
CWA by around 6:00 AM MST this morning. A rain snow mix should
begin in Grand Junction by late morning early afternoon. Snow will
begin over the higher elevations by late morning early afternoon.

Snow accumulations are anticipated to become a travel concern this
evening into the overnight hours. Therefore, Winter Weather
Advisories and Winter Storm Warnings are in place and become
effective this afternoon remaining in effect through Saturday
evening. For more details see the Winter Storm messages on our
website or DENWSWGJT. Overall forecast confidence remains high
across the forecast area with the exception of Elk Head and Park
Mountain Zone, which remains in a Winter Storm Watch. This
particular area typically does not accumulate snow well in
southwest flow but the prolonged nature of this event may still
result in significant storm total snow fall.

.LONG TERM...(Friday night through Wednesday)
Issued at 349 AM MST Thu Jan 19 2017

The current satellite water vapor image is showing a low pressure
system centered in the Great Plains this morning. A trough of low
pressure is also digging into the west coast with a plume of
moisture evident over Nevada and Utah as an associated boundary
races towards our western CWA. The 0000Z ECMWF and 0600Z GFS20
have initialized well with these synoptic scale weather features
and remain in exceptional agreement through at least next Tuesday.

Both models indicate that the second of three weather disturbances
will begin to impact the forecast area early Saturday morning
providing additional snow accumulation across the CWA through
Saturday night. This portion of the storm system will be colder
than Thursday's storm system and we are now expecting up to 2
inches of snow fall to accumulate in the Grand Valley Saturday
night. Moderate to heavy snowfall is also anticipated for the
mountains.

A break in the action is expected on Sunday as a ridge of high
pressure briefly builds over the Intermountain West. However, this
break will be short lived as the third and strongest segment of
the storm system sweeps into the area Sunday evening. This
segment is expected to have upper level jet support which will
promote higher snowfall rates across Eastern Utah and Western
Colorado through Tuesday evening. Overall forecast confidence is
high. Please be sure to be prepared for this prolonged period of
winter weather, have a plan, have some additional supplies in your
home and if you plan on travelling please check the forecast for
updates and consult UDOT and CDOT web pages for the latest road
conditions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 349 AM MST Thu Jan 19 2017

Nearly all of the local terminals are reporting VFR conditions
this morning with the exception of Vernal which is reporting IFR
cigs at this hour. A winter storm system is approaching the
forecast area and will bring a rain snow mix to the Grand Valley
later this morning and moderate to heavy snow to the higher
elevations this afternoon. This will result in deteriorating
conditions at the terminals throughout the day today. Winds are
anticipated to prevail out of the south today and may be gusty at
times this afternoon.

Overall forecast confidence is high.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 2 PM this afternoon to midnight MST
     Saturday night for COZ003.

     Winter Storm Warning from 5 PM this afternoon to 6 AM MST Sunday
     for COZ009-010-012-013.

     Winter Storm Warning from 5 PM this afternoon to midnight MST
     Saturday night for COZ017-018.

     Winter Storm Warning from 2 PM this afternoon to 8 PM MST
     Saturday for COZ019.

     Winter Storm Watch from this afternoon through late Saturday
     night for COZ004.

     Winter Storm Warning from 8 PM this evening to 5 PM MST Saturday
     for COZ021>023.

UT...Winter Weather Advisory from 2 PM this afternoon to midnight MST
     Saturday night for UTZ025.

     Winter Storm Warning from 2 PM this afternoon to 5 PM MST
     Saturday for UTZ022.

     Winter Weather Advisory from 2 PM this afternoon to 5 PM MST
     Saturday for UTZ028.

&&

SHORT TERM...Larry
LONG TERM...Larry
AVIATION...Larry
Hazardous weather outlook, Jan 19, 3:04 AM MST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
304 AM MST THU JAN 19 2017

COZ001>014-017>023-UTZ022>025-027>029-201015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
304 AM MST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF WINTER STORMS WILL BEGIN TO IMPACT THE AREA THIS
EVENING WITH MOUNTAIN SNOWS AND A RAIN SNOW MIX FOR THE GRAND
VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TWO MORE WEATHER SYSTEMS WILL PASS THROUGH THE AREA BRINGING
ADDITIONAL SNOWFALL ON SATURDAY WITH A BREAK IN THE WEATHER ON
SUNDAY. A STRONGER SYSTEM WILL ARRIVE MONDAY MORNING DELIVERING
ADDITIONAL SNOWFALL THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 6 winter storm. Local standard time, as filed.

Winter Weather, Upper Gunnison River Valley

When
January 19, 4:30 AM MST to January 22, 4:30 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
COOP Observer
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Around 5 inches of snow fell across the area.

Winter Storm, Southwestern San Juan Mountains

When
January 19, 8:00 AM MST to January 22, 7:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 10 to 20 inches of snow fell across the area. Locally higher amounts included 32 inches at the Black Mesa and Mancos SNOTEL sites.

Winter Weather, West Elk and Sawatch Mountains

When
January 19, 9:00 AM MST to January 22, 10:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
January 19, 10:00 AM MST to January 22, 11:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
January 19, 11:00 AM MST to January 21, 2:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
SNOTEL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 24 inches were measured above the 8000 foot level, with lesser amounts below that elevation.

Winter Storm, Grand and Battlement Mesas

When
January 19, 11:00 AM MST to January 22, 12:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 8 to 18 inches of snow fell across the area. Locally higher amounts included 20 inches at the Park Reservoir SNOTEL site.

Winter Storm, Four Corners / Upper Dolores River Basin

When
January 19, 2:00 PM MST to January 21, 6:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 10 inches were measured across the area. Locally higher amounts included 16 inches near Yellow Jacket.

Winter Storm, Animas River Basin

When
January 19, 3:00 PM MST to January 21, 7:00 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area.

Winter Storm, San Juan River Basin

When
January 19, 3:00 PM MST to January 21, 7:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area.

Winter Weather, Paradox Valley / Lower Dolores River Basin

When
January 19, 3:30 PM MST to January 20, 8:00 AM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
COOP Observer
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 7 inches were measured across the area with the heaviest snowfall reported near Paradox.

Winter Weather, Debeque to Silt Corridor

When
January 19, 4:00 PM MST to January 21, 4:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
COOP Observer
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall amounts of 3 inches or less were measured across most of the zone, except for the Collbran area where 4 to 8 inches of new snow accumulated.

Winter Weather, Elkhead and Park Mountains

When
January 19, 7:00 PM MST to January 22, 10:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow fell across the area. Locally higher amounts included 13 inches at the Rabbit Ears Pass SNOTEL site.

Winter Weather, Central Colorado River Basin

When
January 19, 7:00 PM MST to January 21, 9:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area. A portion of Interstate 70 near Glenwood Springs was closed during the event due to multiple vehicle accidents on the slick and snowpacked roads.

Winter Weather, Northwestern San Juan Mountains

When
January 19, 9:00 PM MST to January 22, 12:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches were measured across the area. Locally higher amounts included 15 inches the Lone Cone SNOTEL site and 20 inches on Red Mountain Pass.

Winter Weather, Flattop Mountains

When
January 20, 1:00 AM MST to January 22, 3:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685649, 685625, 685637, 685652, 685632, 685660, 685628, 685650, 685654, 685635, 685657, 685634, 685644, 685624, 685640.